Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 243, NWS Norman, OK

April 29, 2009Carter County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 29, 2009, 8:59 AM CDT for Carter County, Jefferson County, Stephens County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 8:59 AM CDT (13:59 UTC)
Expired
Apr 29, 2009, 10:00 AM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Carter County, OK, Jefferson County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 121 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:49 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:00 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 29, 7:00 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED APR 29 2009

.AVIATION...
A LARGE THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE ACROSS THE AREA
THIS MORNING...AFFECTING ALL TERMINALS. IFR CEILINGS ARE INCLUDED
AT KOKC/KOUN/KGAG/KWWR...AND AT ALL OTHER TAF SITES...OCCASIONAL
HEAVY RAIN MAY BRING VISIBILITY DOWN INTO THE IFR CATEGORY AT
TIMES. TAFS ARE WRITTEN TO REFLECT THE END OF THE PRECIP THIS
AFTERNOON. IFR CEILINGS ARE INCLUDED AT KPNC/KOKC/KOUN LATE
TONIGHT...AND THE POSSIBILITY IS THERE AT OTHER SITES AS WELL.

TAYLOR

&&

.PREV DISCUSSION... /ISSUED 244 AM CDT WED APR 29 2009/

DISCUSSION...
CONVECTIVE ACTIVITY IS INCREASING ACROSS THE TEXAS
PANHANDLE...INTO WESTERN NORTH TEXAS AND WESTERN OKLAHOMA...IN
RESPONSE TO AN APPROACHING SHORT WAVE TROUGH. WE SEE NO REASON WHY
THIS ACTIVITY WILL NOT TRANSLATE ACROSS THE CWA THROUGH THE
MORNING AND INTO THE EARLY AFTERNOON. A FLASH FLOOD WATCH HAS BEEN
ISSUED BEGINNING AT 5 AM FOR MUCH OF NORTHERN OKLAHOMA...AS FLASH
FLOOD GUIDANCE VALUES STAND A GOOD CHANCE OF BEING REACHED. RECENT
RAINS IN NORTHER OKLAHOMA HAVE LEFT THE SOIL SATURATED AND UNABLE
TO ABSORB MUCH MORE WATER. THE CONVECTION IS EXPECTED TO MOVE OUT
OF THE CWA SOMETIME THIS AFTERNOON OR EARLY THIS EVENING AS THE
SHORT WAVE TROUGH EXITS THE AREA.

SUBSIDENCE BEHIND THE CONVECTION IS EXPECTED TO SUPPRESS FURTHER
DEVELOPMENT...AT LEAST FOR A TIME. A DRY LINE WILL SET UP ACROSS
THE PANHANDLES ON THURSDAY WITH A COLD FRONT POSITIONED JUST TO
THE NORTH OF THE AREA...WITH THE POSSIBILITY OF STORM DEVELOPMENT
ALONG THIS FRONT ON THURSDAY AFTERNOON. THE FRONT IS STILL
FORECAST TO MOVE SOUTHWARD ON FRIDAY...AND COULD STALL SOMEWHERE
NEAR THE RED RIVER EARLY SATURDAY MORNING. ISENTROPIC LIFT COULD
LEAD TO MORE RAIN FROM FRIDAY NIGHT INTO THE WEEKEND. THE NEXT
STRONG UPPER STORM SYSTEM IS FORECAST TO APPROACH THE AREA
SOMETIME IN THE MIDDLE OF NEXT WEEK.

TAYLOR

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  64  79  65 /  80  60  20  20
HOBART OK         77  62  83  63 /  80  30  10  10
WICHITA FALLS TX  79  66  83  67 /  80  30  10  10
GAGE OK           76  60  81  55 /  60  20  10  30
PONCA CITY OK     74  64  75  63 /  80  70  40  40
DURANT OK         76  66  80  68 /  70  50  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OKZ006>008-011>013-
     017>020.

TX...NONE.
&&

09/03/03
Hazardous weather outlook, Apr 29, 5:01 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
501 AM CDT WED APR 29 2009

OKZ004>048-050>052-TXZ083>090-291700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
501 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
THIS EVENING.

LOCATION...
THE SLIGHT RISK AREA COVERS WESTERN NORTH TEXAS...AS WELL AS THE
WESTERN TWO THIRDS OF OKLAHOMA.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY THIS MORNING THROUGH
THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM
EARLY THIS MORNING THROUGH EARLY THIS EVENING.

DISCUSSION...
THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN PLAINS THIS MORNING AND
AFTERNOON IN ADVANCE OF AN UPPER LEVEL WAVE MOVING ACROSS TEXAS.
INSTABILITY...MAINLY ELEVATED...AND STRONG DEEP LAYER SHEAR WILL
PROVIDE FAVORABLE CONDITIONS FOR A FEW STRONG TO MARGINALLY SEVERE
THUNDERSTORMS THROUGH AT LEAST THE MORNING HOURS.  THE THUNDERSTORMS
WILL LIKELY MOVE INTO EASTERN OKLAHOMA AND SOUTHERN KANSAS BY THE
EARLY TO MID AFTERNOON HOURS.

STRONG SURFACE HEATING IS EXPECTED ACROSS THE HIGH PLAINS IN THE
WAKE OF THE MORNING AND AFTERNOON CONVECTION.  THIS COMBINED WITH
STEEP MID LEVEL LAPSE RATES WILL RESULT IN WEAK TO MODERATE
INSTABILITY. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY FORM BY
THE MID TO LATE AFTERNOON ALONG OR AHEAD OF THE DRYLINE IN THE TEXAS
PANHANDLE.  A FEW OF THESE STORMS MAY MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.  LARGE HAIL TO THE SIZE OF GOLFBALLS AND WINDS
TO 65 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 80 PERCENT.

OTHER HAZARDOUS WEATHER...
EXCESSIVE RAINFALL FROM THUNDERSTORMS THIS MORNING AND EARLY
AFTERNOON MAY RESULT IN FLASH FLOODING.  AREAS ACROSS NORTH CENTRAL
OKLAHOMA WILL BE MOST SUSCEPTIBLE TO FLOODING.  A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AREA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE RISK OF SEVERE STORMS WILL CONTINUE EACH DAY THROUGH AT LEAST
FRIDAY... AND POSSIBLY INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL ARE EXPECTED INTO EARLY NEXT WEEK...WHICH
COULD LEAD TO BOTH LOCALIZED FLOODING AND MAINSTEM RIVER FLOODING.

In the hours before

Special weather statement, Apr 29, 4:34 AM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CDT WED APR 29 2009

OKZ023-035-038-291015-
CADDO OK-KIOWA OK-COMANCHE OK-
434 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE AND KIOWA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF
GRACEMONT TO 29 MILES SOUTHWEST OF INDIAHOMA AT 434 AM CDT...MOVING
SOUTH AT 20 MPH.

VERY HEAVY RAINFALL IS LIKELY. SMALL HAIL AND WINDS AROUND 50 MPH
ARE POSSIBLE.

WR
Local storm report, Apr 29, 5:11 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLOOD            SNYDER                  34.66N 98.95W
04/29/2009                   KIOWA              OK   AMATEUR RADIO

            STREET FLOODING REPORTED IN TOWN.

0500 AM     FLOOD            FREDERICK               34.39N 99.01W
04/29/2009                   TILLMAN            OK   AMATEUR RADIO

            FLOODING REPORTED AT US HIGHWAY 183 AND MAIN STREET...AS
            WELL AS IN THE SOUTHERN PART OF FREDERICK.

0505 AM     FLOOD            MOUNTAIN PARK           34.70N 98.95W
04/29/2009                   KIOWA              OK   AMATEUR RADIO

            STREET FLOODING REPORTED IN TOWN.

&&

TAYLOR
Special weather statement, Apr 29, 6:23 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
623 AM CDT WED APR 29 2009

OKZ044-291145-
COTTON OK-
623 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RANDLETT AT 623 AM
CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Local storm report, Apr 29, 8:34 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 AM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             WAURIKA LAKE            34.29N 98.08W
04/29/2009  E1.25 INCH       JEFFERSON          OK   OTHER FEDERAL

            QUARTER TO HALF DOLLAR HAIL AT WAURIKA DAM.

&&

DW
Special weather statement, Apr 29, 8:35 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
835 AM CDT WED APR 29 2009

OKZ044-TXZ086-090-291400-
COTTON OK-WICHITA TX-CLAY TX-
835 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON AND WICHITA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF
RANDLETT TO 4 MILES SOUTHWEST OF IOWA PARK AT 836 AM CDT...MOVING
EAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CLAY...COTTON AND WICHITA COUNTIES...INCLUDING THE CITIES
OF BURKBURNETT AND WICHITA FALLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Apr 29, 8:37 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
837 AM CDT WED APR 29 2009

OKZ040-041-046-291400-
MURRAY OK-GARVIN OK-CARTER OK-
837 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF RATLIFF CITY
AT 837 AM CDT...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARTER...GARVIN AND MURRAY COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:06 AM CDTSevere Thunderstorm WarningOUNJackson39 min
Apr 29, 2:09 AM CDTFlash Flood WatchOUNAlfalfa, Blaine, Garfield, Grant, Kay, Kingfisher and 4 more10 hr
Apr 29, 2:22 AM CDTAreal Flood AdvisoryOUNHarper, Woods3 hr
Apr 29, 2:43 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman62 min
Apr 29, 3:56 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman79 min
Apr 29, 4:07 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Greer, Jackson, Kiowa, Tillman3 hr
Apr 29, 5:12 AM CDTAreal Flood WarningOUNCaddo, Comanche, Kiowa, Tillman4 hr
Apr 29, 6:41 AM CDTAreal Flood AdvisoryOUNCaddo, Grady, Greer, Jackson, Kiowa, Tillman and 1 more3 hr
Apr 29, 7:38 AM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
Apr 29, 8:07 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens53 min
Apr 29, 8:18 AM CDTAreal Flood AdvisoryOUNCotton, Jefferson, Stephens3 hr
Apr 29, 8:53 AM CDTFlash Flood WarningOUNCotton, Jefferson, Stephens3 hr
Apr 29, 9:17 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Greer, Jackson, Kiowa, Tillman3 hr
Apr 29, 9:58 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Johnston, Love, Marshall, Murray62 min
Apr 29, 10:06 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Jefferson, Love, Murray114 min
Apr 29, 10:07 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Murray, Pontotoc, Pottawatomie and 1 more53 min
Apr 29, 10:18 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Oklahoma117 min
Apr 29, 10:34 AM CDTRiver Flood WarningOUNHarper, Woods, Woodward9 hr
Apr 29, 10:34 AM CDTRiver Flood WarningOUNMajor, Woods, Woodward28 hr
Apr 29, 10:38 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole67 min
Apr 29, 10:47 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall58 min
Apr 29, 11:13 AM CDTAreal Flood AdvisoryOUNCarter, Coal, Hughes, Johnston, Love, Marshall and 2 more3 hr
Apr 29, 11:43 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan62 min
Apr 29, 11:51 AM CDTFlash Flood WarningOUNAtoka, Bryan, Carter, Johnston, Love, Marshall3 hr
Apr 29, 12:07 PM CDTFlash Flood WatchOUNAtoka, Bryan, Carter, Comanche, Cotton, Jackson and 7 more19 hr
Apr 29, 12:15 PM CDTAreal Flood AdvisoryOUNCarter, Murray2 hr
Apr 29, 1:07 PM CDTAreal Flood AdvisoryOUNJefferson113 min
Apr 29, 1:37 PM CDTAreal Flood WarningOUNHarmon, Jackson, Kiowa, Tillman6 hr
Apr 29, 1:46 PM CDTAreal Flood WarningOUNCotton, Jefferson, Stephens6 hr
Apr 29, 1:59 PM CDTRiver Flood WarningOUNOklahoma7 hr
Apr 29, 1:59 PM CDTRiver Flood WarningOUNPottawatomie, Seminole7 hr
Apr 29, 2:19 PM CDTAreal Flood WarningOUNCarter, Love, Murray6 hr
Apr 29, 2:29 PM CDTRiver Flood WarningOUNCotton3 days
Apr 29, 4:08 PM CDTSevere Thunderstorm WarningOUNJefferson67 min
Apr 29, 4:13 PM CDTAreal Flood WarningOUNMarshall6 hr
Apr 28, 10:28 PM CDTSevere Thunderstorm WarningOUNFoard, Knox62 min
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman61 min
Apr 29, 12:29 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger61 min
Apr 29, 1:05 AM CDTAreal Flood AdvisoryOUNFoard, Hardeman3 hr
Apr 29, 3:08 AM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger52 min
Apr 29, 10:11 AM CDTAreal Flood AdvisoryOUNWichita2 hr
Apr 29, 12:03 PM CDTFlash Flood WarningOUNClay, Wichita, Wilbarger3 hr
Apr 29, 1:31 PM CDTSevere Thunderstorm WarningOUNClay59 min
Apr 29, 2:28 PM CDTSevere Thunderstorm WarningOUNClay47 min
Apr 29, 2:59 PM CDTAreal Flood WarningOUNArcher, Clay, Wichita6 hr
Apr 29, 4:25 PM CDTFlash Flood WarningOUNClay3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.